Colorado, 2011

Damaging Wind in Colorado, February 19, 2011

February 19, 2011 · NWS GJT · 1 event in 1 county or zone

Strong gradient winds were enhanced by passing showers and thunderstorms, bringing some damaging wind gusts to over 60 mph around the city of Montrose.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong gradient winds were enhanced by passing showers and thunderstorms, bringing some damaging wind gusts to over 60 mph around the city of Montrose.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 2:55 PM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 19, 2:55 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MST SAT FEB 19 2011

.SHORT TERM...TONIGHT THROUGH MONDAY
STRONG UPPER LEVEL LOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO
LIFT EAST NORTHEAST REACHING THE FOUR CORNERS TONIGHT. IMPRESSIVE
LIFT OUT AHEAD OF THIS SYSTEM RESULTING IN ISOLATED THUNDERSTORMS
ACROSS SOUTHWEST COLORADO...WITH HEAVY SNOW NOW MOVING INTO THE SAN
JUANS. STRONGEST FORCING ARRIVES THIS EVENING AND EXPECT HEAVY
SNOWFALL ON THE TUNE OF 2 TO 3 INCHES AN HOUR OVER THE SAN JUANS
BETWEEN 03Z AND 09Z TONIGHT. QG FORCING ACTUALLY DISSIPATES
SLIGHTLY AS THE LOW WEAKENS WHILE LIFTING NORTHEAST ACROSS THE
FORECAST AREA. AS A RESULT...NOT ANTICIPATING AS MUCH SNOWFALL FOR
OUR MOUNTAINS NORTH OF THE SAN JUANS OR ACROSS EASTERN UTAH...
ALTHOUGH AMOUNTS IN EXCESS OF ONE FOOT STILL LIKELY. CURRENT
HIGHLIGHTS WELL JUSTIFIED AND CONTINUED.  VALLEYS A BIT MORE
COMPLICATED AS STRONG WARMING OUT AHEAD OF THE LOW RESULTING IN ABOVE
NORMAL TEMPS IN MANY LOCATIONS. THIS WILL LEAD TO MORE RAIN THROUGH
MID EVENING...ALTHOUGH COLDER AIR WILL ARRIVES BY MIDNIGHT...WITH
MOST AREAS SWITCHING OVER THE SNOW. THUNDERSTORMS WILL ALSO REMAIN
IN THE PICTURE WITH STEEP LAPSE RATES IN PLACE AND STRONG DYNAMIC
FORCING ARRIVING.

STILL ANTICIPATED A LULL IN SNOWFALL FOR THE SOUTHERN MOUNTAINS BY
EARLY SUNDAY MORNING...WITH A SECONDARY PIECE OF ENERGY ARRIVING BY
SUNDAY AFTERNOON...BRINGING A FEW MORE INCHES OF SNOWFALL
THROUGH SUNDAY NIGHT BEFORE THIS SYSTEM EXITS TO THE EAST. COOL AND
DRIER CONDITIONS WILL THEN BE IN PLACE ON MONDAY WITH FLAT RIDGING
SLIDING IN. ALTHOUGH ENOUGH MOISTURE LINGERING AROUND TO KICK OFF A
FEW SNOW SHOWERS ALONG THE DIVIDE...MAINLY NORTH OF INTERSTATE 70.

AFTER OUR ABOVE NORMAL TEMPERATURES TODAY...EXPECT READINGS TO FALL
BACK TO MORE SEASONAL VALUES AS WE MOVE INTO THE NEW WORK WEEK.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
THE EXTENDED PERIOD WILL AGAIN CENTER AROUND THE REFORMATION OF THE
WEST COAST TROF AFTER A BRIEF PERIOD OF NEAR ZONAL FLOW DURING THE
EARLY PART OF THE NEW WEEK. DURING THIS EARLY WEEK TIME PERIOD IN
THE HIGHER LATITUDES OF WESTERN CANADA...THE NEXT BATCH OF STRONG
POLAR ENERGY WILL BE DIVING DOWN TOWARD THE NORTHWEST CONUS AND
BEGIN TO CARVE OUT THE TROF ASSOCIATED WITH A MUCH COLDER AIR
SOURCE. THE OPERATIONAL GFS AND GEM MODELS...AND FOR THE MOST PART
MOST ENSEMBLE GUIDANCE...ARE IN AGREEMENT WITH A TROF EXTENDING FROM
THE THE HUDSON BAY AREA BACK INTO THE NORTHERN ROCKIES AND WESTERN
GREAT BASIN. EUROPEAN MODEL CONTINUES TO BE THE OUTLIER KEEPING A
MORE EAST TO WEST ORIENTED TROF FROM THE PACIFIC NW/BRITISH COLUMBIA
BORDER TO HUDSON BAY. THIS LEADS TO A DRASTIC DIFFERENCE IN THE
UPPER FLOW REGIME OVER THE CENTRAL ROCKIES AND THESE INCONSISTENCIES
WILL CONTINUE TO LEAVE LOWER CONFIDENCE IN THE FORECAST PERIOD
TOWARD NEXT WEEKEND AND FOR NOW KEPT THE TREND OF LOW CHANCE POPS IN
PLACE. DID LEAN TOWARD THE GFS SOLN ATTM LEAVING ONLY SMALL
PRECIPITATION CHANCES ACROSS THE HIGHER TERRAIN OF WESTERN COLORADO
IN THE STRENGTHENING WESTERLY FLOW TUESDAY AND WEDNESDAY. DIURNAL
SHOWERS LOOK TO BE MAIN PCPN MODE AS AFTERNOON LAPSE RATES STEEPEN
DUE TO LOW TO MID LEVEL WAA AND COLDER AIR ALOFT PUSHING SOUTHWARD
AHEAD OF THE FORMING NW TROF. PRECIPITATION CHANCES INCREASE IN THE
LATER PART OF THE WEEK AS MOISTURE ARRIVES IN BACKING SW FLOW AND
LARGE SCALE ASCENT INCREASES SIGNIFICANTLY THURSDAY AFTERNOON INTO
FRIDAY MORNING AS THE LEAD WAVE EJECTS FROM THE DEEPENING WEST COAST
TROF. DEFINITELY SURE TO CHANGE BUT GFS SHOWS A FRONT PUSHING
THROUGH THE NORTHERN CWA ON FRIDAY WITH A THICKENING DENDRITIC LAYER
AND INCREAGING SNOW RATES. NEAR SEASONAL TEMPS LOOK TO WARM BACK NEAR
SEASON LEVEL BY MIDWEEK AHEAD THE TROF AND LITTLE CHANGE NEEDED TO
GOING FORECAST ATTM.

&&

.AVIATION...
MVFR TO IFR CONDS WILL BE PREVALENT OVER THE REGION THROUGH MIDDAY
SUNDAY AS A STRONG UPPER LEVEL STORM PASSES THROUGH. THIS WILL BRING
WIDESPREAD RAIN AND SNOW...WITH A FEW THUNDERSTORMS POSSIBLE THIS
EVENING. SLOW IMPROVEMENT FROM WEST TO EAST WILL ARRIVE SUNDAY
AFTERNOON...WITH VFR CONDS RETURNING TO THE ENTIRE REGION BY
MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 AM MST
       MONDAY FOR ZONES 001-002-005.
     WINTER STORM WARNING UNTIL MIDNIGHT MST SUNDAY NIGHT FOR ZONES
       003-009-012-013-017>019.
     WINTER STORM WARNING UNTIL 6 AM MST MONDAY FOR ZONES 004-010.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 9 AM MST
       SUNDAY FOR ZONES 022-023.
UT...WINTER STORM WARNING UNTIL 6 PM MST SUNDAY FOR
       ZONES 023-025-028.
     WINTER WEATHER ADVISORY UNTIL 7 AM MST SUNDAY FOR ZONE 024.

&&

SHORT TERM...JDC
LONG TERM....DP
AVIATION.....JDC
Hazardous weather outlook, Feb 19, 6:00 AM MST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SAT FEB 19 2011

COZ001>014-017>023-UTZ022>025-027>029-201300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

TRAVEL WILL BECOME HAZARDOUS OVER THE MOUNTAINS TODAY AND TONIGHT
AS A WINTER STORM BRINGS SNOW AND AREAS OF BLOWING SNOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SNOW IN THE
EASTERN UINTA BASIN TODAY...AND RAIN CHANGING TO SNOW IN THE WESTERN
COLORADO VALLEYS TONIGHT MAY ALSO CAUSE SOME TRAVEL DIFFICULTY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WILL CONTINUE TO GENERATE SNOW ACROSS THE MOUNTAINS
ON SUNDAY FOR CONTINUED HAZARDOUS DRIVING CONDITIONS IN THE HIGH
COUNTRY. THE STORM WILL EXIT TO THE EAST SUNDAY NIGHT.

MONDAY THROUGH WEDNESDAY...THE REGION WILL BE IN BETWEEN WEATHER
SYSTEMS.  ISOLATED LIGHT SNOW OR FLURRIES WILL BE POSSIBLE IN THE
MOUNTAINS...OTHERWISE CONDITIONS WILL BE DRY WITH PARTLY TO MOSTLY
CLOUDY SKIES.

ANOTHER WINTER STORM WILL BE ARRIVING ON THURSDAY AND CONTINUING INTO
FRIDAY. SIGNIFICANT SNOW ACCUMULATIONS IN THE MOUNTAINS AND NORTHERN
VALLEYS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR SIGNIFICANT
WIND GUSTS.

TGJT

In the hours before

Local storm report, Feb 19, 3:41 PM MST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 PM MST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
02/19/2011  M5.5 INCH        OURAY              CO   DEPT OF HIGHWAYS

            STORM TOTAL SINCE 6 AM

&&

EVENT NUMBER GJT1100155

JDC
Local storm report, Feb 19, 3:44 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
344 PM MST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     SNOW             COAL BANK PASS          37.70N 107.78W
02/19/2011  M4.0 INCH        SAN JUAN           CO   DEPT OF HIGHWAYS

            STORM TOTAL SINCE 6 AM.

&&

EVENT NUMBER GJT1100156

JDC
Local storm report, Feb 19, 3:55 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 PM MST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             10 N SILVERTON          37.96N 107.66W
02/19/2011  M7.0 INCH        OURAY              CO   DEPT OF HIGHWAYS

            STORM TOTAL SNOWFALL AT SWAMP ANGEL STUDY PLOT..WATER
            EQUIV..0.66 INCHES

&&

EVENT NUMBER GJT1100157

TB
Local storm report, Feb 19, 5:37 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 PM MST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     3 WSW RED MOUNTAIN PASS 37.88N 107.74W
02/19/2011  M97 MPH          SAN JUAN           CO   MESONET

            WIND GUST OBSERVED WITH THUNDERSTORMS IN THE AREA..

&&

EVENT NUMBER GJT1100158

TB
Local storm report, Feb 19, 7:14 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
714 PM MST SAT FEB 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     NON-TSTM WND GST 2 NNW MONTROSE          38.51N 107.88W
02/19/2011  M62 MPH          MONTROSE           CO   ASOS

            62 MPH WIND GUST AT MTJ AS A LINE OF SHOWERS PASSED
            THROUGH

&&

EVENT NUMBER GJT1100159

TB

The radar

The Grand Junction radar (KGJX), 68 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montrose

When
February 19, 7:15 PM MST to 7:20 PM MST
Where
Montrose County, 1.51 mi NE of (6v8)montrose Co Arp
Measured
54 kt (62 mph) measured gust
Property damage
$15,000
Reported by
Public
Coordinates
38.514, -107.878

The metal roof was ripped off a barn near Montrose by a combination of strong gradient winds and thunderstorm outflow winds. Wind gusts of 62 mph were recorded at a nearby ASOS sensor from this storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376457.